Thanks for posting your query.
I am Dr.R.K and I am pleased to assist you.
NO... Low cholesterol does not cause diarrhea.
Your diarrhea as your doctor has said is due to small intestinal bacterial overgrowth (SIBO) only. This can be confirmed with culture of the small bowel aspirate or breath test.
The risk factors you have are altered anatomy of your bowel due to surgery ( including absence of ileocecal valve).
The treatment options include taking lactose free diet, avoiding PPI,
Since you have altered anatomy, you may have to take antibiotic lifelong.
Continuous treatment with a single antibiotic may lead to resistance. So rotational therapy is usually done. You need to change antibiotic every two weeks or take antibiotics for 2 of every 4 weeks. In addition to Xifaxan, antibiotics that are effective in SIBO are metronidazole, amoxillin, amoxicillin- clavulanate, ciprofloxacin, tetracycline and co-trimoxazole.
Let me know if I can assist you further.
Patient replied :
What is PPI?
The unfortunate thing with the antibiotics is that my insurance is fighting me on covering the Xifaxan (cost) and the others make the diarrhea worse?
I can understand your problem.
Till you sort out the insurance issue you can take probiotic supplements and yogurt. Take lactose free diet. These may help to certain extent.
PPI stands for proton pump inhibitors. It is a group of medications that is prescribed for acidity issues. Prilosec that is available OTC is a PPI.
People taking PPI on a long term are also susceptible for SIBO. I want you to avoid all the factors that can lead to SIBO. That is why I advised you to avoid PPI also.